Arizona, 2024

Flash Flooding and Hail in Arizona, August 7 to 8, 2024

August 7 to 8, 2024 · NWS FGZ · 4 events in 1 county or zone

92. Atmospheric instability was on the higher side as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture remained over northern Arizona with dew points ranging from |50-65F, with precipitable water ranging from 1.50 to 0.75 - 0.92. Atmospheric instability was on the higher side as well. The highest CAPE values are expected along and south of the Mogollon Rim where values are forecast to range from 1000 J/kg to 1700 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 7, 3:39 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 7, 3:39 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
339 PM MST Wed Aug 7 2024

.SYNOPSIS...Daily chances for showers and thunderstorms will
continue through the forecast period, along with near normal to
above normal temperatures and mostly light winds.

&&

.DISCUSSION...Scattered showers and thunderstorms developed again
today across northern Arizona mainly over the higher terrain from
Flagstaff southeast to the White Mountains and over central
Apache/northern Navajo counties. Storms moved slowly to the
southeast today. A few of the storms produce hail up to an inch in
diameter and locally heavy rain. This activity is expected to
last into this evening. Storms are expected to last a little
longer into the evening from around Flagstaff and into Yavapai
County.

The persistent high pressure center over northern Arizona into
Nevada and Utah will remain nearly stationary through Friday with
an easterly wave moving westward through Sonora. This will
continue to bring active weather across much of northern Arizona
on Thursday and Friday.

On Saturday, a trough of low pressure moving through the Pacific
Northwest looks like it could push the high pressure eastward.
This would bring slightly drier air over Arizona for a down-turn
in storms...isolated to scattered showers and thunderstorms.
Moisture looks to increase again over Arizona on Sunday well into
next week.

&&

.AVIATION...Thursday 08/00Z through Friday 09/00Z...Mainly VFR
conditions are forecast. Look for scattered
showers/thunderstorms through 03Z with brief MVFR/IFR conditions
in stronger storms. Isolated showers/thunderstorms will continue
across the area from KINW to KPRC until around 09Z. Winds will
generally be light but storm outflows could gust up to 35 kts.
A similar round of showers/storms is set for Thursday afternoon.

OUTLOOK...Friday 09/00Z through Sunday 11/00Z...Scattered showers
and thunderstorms are forecast each afternoon and evening
resulting in brief periods of MVFR/IFR conditions. Outside of
erratic outflow winds from storms plan on west to southwest
winds at 10-15 kts each day.

&&

.FIRE WEATHER...This afternoon through Friday...Expect scattered
showers and thunderstorms each afternoon and evening. Storms will be
capable of brief heavy rainfall and erratic outflow winds of up to
40 mph. Temperatures remain near average with westerly winds, 10 to
20 mph, each afternoon.

Saturday through Monday...The moderate to active monsoon pattern
continues with scattered showers and thunderstorms likely each
day. Main threats include lightning, small hail, brief heavy
rainfall, and erratic outflow winds. Outside of any outflows from
storms, anticipate southwest winds, 10 to 20 mph, each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...MAS
AVIATION...McCollum
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 7, 12:13 PM MST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1213 PM MST Wed Aug 7 2024

AZZ015-071945-
Western Mogollon Rim-
1213 PM MST Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST FLAGSTAFF NEAR TIMBERLINE
THROUGH 1245 PM MST...

At 1212 PM MST, Doppler radar was tracking a strong thunderstorm over
Timberline, or 10 miles northeast of Flagstaff. This thunderstorm was
nearly stationary.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sunset Crater Visitors Center, Sunset Crater Volcano National
Monument, Timberline, Hutchison Acres, Pioneer Valley, Little Elden
Springs, Pine Mountain Estates, Painted Desert Vista, Macann Estates,
Wupatki Trails, Fernwood, O'Leary Peak, Doney Park, and Strawberry
Crater Wilderness.

This includes U.S. Highway 89 between mile markers 423 and 430.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3527 11161 3537 11162 3541 11142 3527 11142
TIME...MOT...LOC 1912Z 272DEG 1KT 3532 11156

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RR

The radar

The Flagstaff radar (KFSX), 113 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Yavapai

When
August 7, 5:06 PM MST to 5:10 PM MST
Where
Yavapai County, 1.34 mi WNW of Crown King to 2.88 mi WNW of Crown King
Measured
1.75 in hail
Reported by
Public
Coordinates
34.210, -112.350

Golf ball sized hail fell in Crown King.

Thunderstorm Wind, Yavapai

When
August 7, 5:40 PM MST to 6:20 PM MST
Where
Yavapai County, 2.68 mi SW of (Prc)prescott Arpt to 2.2 mi NE of Forbing Park
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
34.620, -112.450

A microburst produced 72 MPH winds at Embry Riddle Aeronautical University. There were power outages in the area. Heavy winds made heavy lawn furniture take flight on the north side of Prescott.

Flash Flood, Yavapai

When
August 7, 6:50 PM MST to 8:00 PM MST
Where
Yavapai County, 6.22 mi E of Yarber to 6.9 mi SSE of Yarber
Cause
Heavy Rain
Reported by
Public
Coordinates
34.563, -112.042

Cienega Creek rose at least three feet.

Flash Flood, Yavapai

When
August 7, 7:00 PM MST to August 8, 12:00 AM MST
Where
Yavapai County, 7.21 mi SSW of Camp Verde Arpt to 7.6 mi E of Cordes
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
34.428, -111.857

A river guage (YAAA3) on Aqua Fria River (below Ash Creek) showed a rapid 3.5 foot rise beginning at 7:00 PM MST. The river returned to near normal levels at midnight.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213008, 1212987, 1213013, 1213029.